Chemotherapy-Induced Neuropathies

Chemotherapy-Induced Neuropathies is a topic covered in the 5-Minute Clinical Consult.

To view the entire topic, please or purchase a subscription.

Medicine Central™ is a quick-consult mobile and web resource that includes diagnosis, treatment, medications, and follow-up information on over 700 diseases and disorders, providing fast answers—anytime, anywhere. Explore these free sample topics:

Medicine Central

-- The first section of this topic is shown below --

Basics

Description

  • Chemotherapy-induced neuropathies (CIN) are sensory and/or motor symptoms that can present acutely or chronically.
  • Most neuropathies are peripheral but can also range to more severe symptoms such as paralysis and death.
  • CIN can be reversible or permanent, depending on the drug, cumulative dose, and length of treatment.

Epidemiology

Incidence

Has increased due to the increasing amount of neurotoxic agents used and patients living longer, which causes them to have more cycles with these agents. Varies by drug; underreported by physicians due to lack of validated assessment tools (1)

  • Cisplatin-related: 28% (sensory), with 6% suffering from incapacitating polyneuropathies (2002) (1)
  • Oxaliplatin-related: 90% (mostly sensory in the extremities and around the mouth) (1998) (1)
  • Vinca alkaloids–related: 50% (sensorimotor) (2008) (1)
  • Taxanes-related: 59–78% (sensory) (2007) (1)
  • Thalidomide-related: 40% (100% after 7 months of therapy) (2009) (1)
  • Bortezomib-related: 50% in first-use patients (2010) (1)

Etiology and Pathophysiology

There is no known clear mechanism for CIN, and some drugs have multiple possible mechanisms. The three main mechanisms supported by clinical trials are as follows:

  • Mitotoxicity and oxidative stress
  • Ion channel involvement
  • Inflammatory process through activation of glial cells (1)

Genetics
Studies have shown that the genes targeted for treatment of cancer are possibly related to the ones pertaining to neurotoxicity. The strongest correlation is related to the glutathione S-transferase P1 (GSTP1), an oxidative stress agent scavenger, although research is limited (2).

Risk Factors

  • Prior chemotherapy
  • Preexisting neuropathy, related to alcohol consumption, diabetes mellitus, high serum creatinine levels, age-related axonal loss

General Prevention

Avoid offending agents when possible and spreading out cycles to reduce exposure. No current standard medications for prevention of CIN. The following drugs are being investigated:

  • Vitamin E: Separate small trials showed class II benefit with vitamin E preventing CIN for cisplatin and paclitaxel, but larger, placebo-controlled trials are needed to confirm findings (3).
  • Glutathione: Patients taking cisplatin had lower neurotoxicity in small studies (3).
  • N-acetylcysteine: pilot study showing lower grade toxicity in patients taking oxaliplatin (3)
  • Acetyl-L-carnitine (ALC): promising research in neuroprotective effects in patients with persistent CIN secondary to cisplatin or paclitaxel; mechanism unknown (3)

-- To view the remaining sections of this topic, please or purchase a subscription --

Citation

* When formatting your citation, note that all book, journal, and database titles should be italicized* Article titles in AMA citation format should be in sentence-case
TY - ELEC T1 - Chemotherapy-Induced Neuropathies ID - 816923 ED - Baldor,Robert A, ED - Domino,Frank J, ED - Golding,Jeremy, ED - Stephens,Mark B, BT - 5-Minute Clinical Consult, Updating UR - https://im.unboundmedicine.com/medicine/view/5-Minute-Clinical-Consult/816923/all/Chemotherapy_Induced_Neuropathies PB - Wolters Kluwer ET - 27 DB - Medicine Central DP - Unbound Medicine ER -